Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS North Platte, NE

July 22, 2000Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2000, 5:12 PM CDT for Holt County, Nebraska. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 5:12 PM CDT (22:12 UTC)
Expired
Jul 22, 2000, 6:15 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:15 PM CDTHail 0.75Amelia, NE
Jul 22, 6:25 PM CDTHail 0.75Inman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KLBF 222212
SVRLBF
NEC089-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF AMELIA...OR ABOUT 24
  MILES NORTH OF BURWELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF AMELIA AROUND 545 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SAT JUL 22 2000

...FORECAST CHALLENGE WILL BE CLOUDS EARLY ON SATURDAY THEN TEMPS...

MCS CONTINUES TO PUSH TO THE SOUTH SOUTHEAST INTO CENTRAL KANSAS.
ANOTHER AREA OF THUNDERSTORMS CONTINUES TO MOVE INTO NRN CWA. THIS
AREA SHOULD DISSIPATE QUICKLY AS IT MOVES INTO LESS FAVORABLE OMEGA
AND UPPER LEVEL DIVERGENCE. CEILINGS WILL HAVE TO BE MONITORED AS
WINDS SHOULD DIMINISH AND BL RH VALUES INCREASE TO NEAR 100 PERCENT
ACROSS MUCH OF CWA...TOWARD SUNRISE.

500 MB FEATURES AT MODEL INITIALIZATION REMAIN FAIRLY SIMILAR TO
LAST NIGHT. HIGH HEIGHTS ARE LOCATED FROM THE FOUR CORNERS TO
EASTERN TEXAS. LOW HEIGHTS ARE LOCATED OVER EASTERN ONTARIO. RIDGE
OVER WERN CONUS SEEMS SLIGHTLY STRONGER COMPARED TO YESTERDAY.
SURFACE FEATURES AT INITIALIZATION INDICATE HIGH PRESSURE OVER
DAKOTAS WITH THERMAL LOW OVER AZ. LATEST SURFACE ANALYSIS AGREES
FAIRLY WELL WITH 40 KM ETA POSITION OF SURFACE HIGH OVER SW MN.
ALSO...FAIRLY GOOD AGREEMENT WITH THE 40KM ETA AND POSITION OF MCS
OVER KANSAS. AVN SEEMS TO MISS THE MARK WITH VORT CENTER OVER NCENT
NEBRASKA. WILL HEDGE ON THE 40 KM ETA AND ETA SOLUTION.

TODAY...WILL NEED TO MONITOR SITUATION FOR FORMATION OF LOW CLOUDS
AND STRATUS AND MAY HAVE MENTION OF MOSTLY CLOUDY CONDITIONS EARLY
IN PERIOD THROUGHOUT CWA. SKIES SHOULD BEGIN TO CLEAR OUT BY MID
DAY. WILL PUT IN POPS IN NERN COUNTIES IN RESPONSE TO 700 MB VORT
MAX OVER SE SD. ADDITIONALLY THERE IS SOME POSITIVE OMEGA OVER THE
SAME AREA THIS AFTERNOON. AVN MOS AND NGM MOS ARE IN GOOD AGREEMENT
WITH AFTN TEMPS...WILL HEDGE ON UPPER 70S OVER ERN ZONES TO AROUND
85 FOR THE PANHANDLE COUNTIES.

TONIGHT...FAVORABLE INSTABILITY ACROSS MOST OF CWA WITH LI
APPROACHING -7 AND CAPE AROUND 2000 J/KG OVER SWRN CWA. ABSENCE OF
DIVERGENCE...SHORTWAVE...AND OMEGA INDICATES THUNDERSTORMS IF ANY
SHOULD DECAY AFTER SUNSET. WILL MENTION 20 POPS ACROSS PANHANDLE
AND SW COUNTIES IN RESPONSE TO SHORTWAVE OVER NE CO AND NEBRASKA
PANHANDLE...AND HIGHER LAPSE RATES PRESENT HERE. ADDITIONALLY...WILL
HAVE TO MENTION POPS IN NERN COUNTIES AS ANOTHER SHORTWAVE MOVES
IN FROM SD. GUIDANCE SEEMS REASONABLE WITH TEMPS. ETA FCST
DEWPOINTS INDICATE NO REAL DRYING OF AIRMASS...SO WILL GO WITH
GUIDANCE ON TEMPS.

SUNDAY...EXCELLENT CAPE AND LI BY AFTN OVER WERN CWA BUT BEST
FORCING DOES NOT MOVE IN TILL AFTER SUNDOWN. FAVORABLE LAPSE
RATES MAY FIRE OFF ISOLATED THUNDERSTORMS IN THE EARLY EVENING. WILL
MENTION SLIGHT CHANCE FOR THUNDERSTORMS FOR PANHANDLE AND SW
COUNTIES. WITH RIDGE MOVING IN FROM ROCKIES AND 850 MB TEMPS
INCREASING TO 24 C...TEMPS SHOULD BE 5 TO 10 DEGREES WARMER THAN
TODAY. WILL GO 85 TO 90 ACROSS MOST OF CWA WITH AROUND 90 IN
PANHANDLE AND SW COUNTIES DUE TO DRIER AIRMASS.

EXTENDED...WILL EXAMINE CLOSER WHEN NEW MRF COMES IN. LATE AVN
INDICATES SOME BREAKING DOWN IN THE RIDGE OVER ROCKIES AND A
SHORTWAVE RIDING SOUTH BY LATE MONDAY. MAY MENTION THREAT OF
SHOWERS AND THUNDERSTORMS ON MONDAY.

.LBF...NONE
CLB/DDB

In the hours before

Special weather statement, Jul 22, 11:20 AM CDT, 5 hours 52 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-222045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 AM CDT SAT JUL 22 2000

...STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA...AND ACROSS THE EASTERN PANHANDLE AND
SOUTHWEST NEBRASKA.  THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

AN UPPER LEVEL DISTURBANCE WILL SWING SOUTHEAST INTO NORTH CENTRAL
NEBRASKA LATE THIS AFTERNOON AND EVENING BRINGING A CHANCE OF
THUNDERSTORMS TO THE AREA.  ALTHOUGH THERE WILL BE PLENTY OF LOW
LEVEL MOISTURE IN PLACE...THE ATMOSPHERE WILL ONLY BE MODERATELY
UNSTABLE.  THEREFORE MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.  A FEW ISOLATED STORMS MAY REACH SEVERE LEVELS.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE TONIGHT IN THE
EASTERN PANHANDLE AND SOUTHWEST NEBRASKA AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE AREA.  LIMITED INSTABILITY IS EXPECTED TO
KEEP MOST OF THESE STORMS BELOW SEVERE LEVELS.

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:05 PM CDTSevere Thunderstorm WarningLBFGarden55 min
Jul 21, 7:18 PM CDTSevere Thunderstorm WarningLBFKeith27 min
Jul 21, 7:47 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln28 min
Jul 21, 7:58 PM CDTSevere Thunderstorm WarningLBFDeuel47 min
Jul 21, 8:38 PM CDTSevere Thunderstorm WarningLBFPerkins37 min
Jul 21, 8:57 PM CDTSevere Thunderstorm WarningLBFChase, Hayes33 min
Jul 21, 9:29 PM CDTSevere Thunderstorm WarningLBFFrontier61 min
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningLBFCuster53 min
Jul 22, 4:41 PM CDTSevere Thunderstorm WarningLBFRock34 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jul 22, 5:46 PM CDTSevere Thunderstorm WarningLBFCuster29 min
Jul 22, 5:51 PM CDTSevere Thunderstorm WarningLBFRock54 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningLBFCuster29 min
Jul 22, 6:21 PM CDTSevere Thunderstorm WarningLBFHolt54 min
Jul 22, 6:42 PM CDTSevere Thunderstorm WarningLBFRock63 min
Jul 22, 6:53 PM CDTSevere Thunderstorm WarningLBFWheeler67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.